Bone Thinning in HIV Patients Not Tied to Therapy
September 17, 2003
New research shows that the type of drugs given HIV/AIDS patients does not influence their risk of bone thinning. Dr. Dario Bruera, from the National University of Cordoba in Argentina, and colleagues compared bone density in 111 HIV patients and 31 healthy subjects. The patients included 33 never treated with AIDS drugs, 36 treated for more than 1 year with one drug regimen, and 42 treated for more than 1 year with another regimen.Adapted from:
At all bone sites, thinning was more evident in HIV patients than in healthy subjects, the investigators noted. All three patient groups with HIV showed similar amounts of bone thinning. Osteoporosis was more common among HIV patients than healthy subjects, but no differences occurred among the patient groups.
The study found the only factor linked to bone thinning was the duration of HIV infection. The longer patients had HIV, the more likely they would have low bone density. The findings suggest that HIV itself, not the drugs used to treat it, has a harmful effect on bone metabolism, according to the researchers. The study, "Decreased Bone Mineral Density in HIV-Infected Patients Is Independent of Antiretroviral Therapy," appeared in AIDS (2003;17(3):1917-1924).